MAUDE Adverse Event Report: ABBOTT VASCULAR INC. ARMADA; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR INC. ARMADA; PERIPHERAL DILATATION CATHETER
Model Number B1070-060
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.H6: medical device problem code 2017 - excessive force.
 
Event or Problem Description
It was reported that the procedure was performed to treat the proximal superficial femoral artery with heavy calcification and mild tortuosity.The 7x60mm armada 35 balloon percutaneous transluminal angioplasty catheter which was prepared per instructions for use, was advanced and the balloon was inflated once to below rated burst pressure.After 2 minutes of inflation, the pressure dropped and a rupture was noted.Upon withdrawal of the dilatation catheter, resistance was noted and force was applied.The balloon separated and only the proximal portion was withdrawn.The unspecified 6fr introducer sheath was exchanged for a larger unspecified 8fr sheath, and an unsuccessful attempt was made to snare the distal portion.A surgical cut down procedure was performed and the distal portion was successfully retrieved.There was no adverse patient sequela.No additional information was provided.
 
Additional Manufacturer Narrative
The device was not returned for analysis.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a review of the complaint history identified no other similar complaints from this lot.Based on the information received, the investigation determined that the reported balloon rupture, difficulty removing the device, unexpected medical intervention and surgical procedure appear to be related to operational context; however, the reported separation appears to be related to use error/operational context.There was no leak noted during preparation, which suggests a product quality issue did not contribute to the reported difficulties.In this case, it is likely that the balloon interacted with the heavily calcified anatomy such that the balloon became damaged and ruptured.In addition, the ruptured balloon material likely interacted with the patient anatomy and/or accessory devices during removal, resulting in the reported difficulty removing the device and upon further manipulation and applied force, the device ultimately separated.It was reported by the account that upon withdrawal of the dilatation catheter, resistance was noted, and force was applied.It should be noted that the percutaneous transluminal angioplasty catheter (pta), armada 35/ armada 35ll global, ce, instruction for use (ifu introduction and dilatation) states: maintaining a vacuum in the balloon, withdraw the catheter.Note: gentle counterclockwise twisting motion of the balloon may ease withdrawal through the sheath or from the percutaneous entry site.If the balloon cannot be withdrawn through the sheath, withdraw the catheter and sheath as one unit.In this case, the physician did not follow the instructions for use.Instead of using gentle counterclockwise twisting motion to remove the device, force was applied which likely contributed to the reported separation.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.

Brand Name
ARMADA
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR INC.
3200 lakeside drive
santa clara CA 95054 2807
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key20997542
Report Number2024168-2024-15218
Device Sequence Number12464972
Product Code LIT
UDI-Device Identifier08717648154799
UDI-Public(01)08717648154799(17)270630(10)40122G1
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberB1070-060
Device Catalogue NumberB1070-060
Device Lot Number40122G1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/02/2024
Supplement Date Received by Manufacturer01/03/2025
Initial Report FDA Received Date12/22/2024
Supplement Report FDA Received Date01/08/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNSPECIFIED 6FR INTRODUCER SHEATH.; UNSPECIFIED 8FR INTRODUCER SHEATH.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown